Results 1 to 7 of 7

Thread: Coming off mirtazapine

  1. #1
    Senior Member
    Join Date
    Jul 2018
    Posts
    128

    Default Coming off mirtazapine

    I have been on 22.5 mg of mirtazapine (started at 15 and increased due to depression) for around 4-5 months. It doesn’t seem to help my depression or flushing and I have gained weight on it. I would like to come off, but even trying to go down 1/4 of a pill for a week or more, I start to get more red. My question is, do you think this is just some effect of coming off the med or does it mean it is helping a little with the redness? Has anyone had it get a little more red as you came off, but then go back to “normal”?

  2. #2
    Member
    Join Date
    Jun 2019
    Posts
    46
    Country: United States

    Default

    Quote Originally Posted by Chai View Post
    I have been on 22.5 mg of mirtazapine (started at 15 and increased due to depression) for around 4-5 months. It doesn’t seem to help my depression or flushing and I have gained weight on it. I would like to come off, but even trying to go down 1/4 of a pill for a week or more, I start to get more red. My question is, do you think this is just some effect of coming off the med or does it mean it is helping a little with the redness? Has anyone had it get a little more red as you came off, but then go back to “normal”?
    I'm curious about this as well. It's possible mirtazapine has helped my flushing a bit but I'm not seeing significant results and it hasn't done anything for my mood and has made me gain weight- not a lot, but enough to bother me. I've started weaning off of it about one week ago without any issues so far besides waking up in the middle of the night for about half an hour before falling back asleep. I was on 15mg and have gone down to about 10mg.

  3. #3
    Senior Member laser_cat's Avatar
    Join Date
    Jan 2017
    Posts
    593
    Country: United States

    Default

    How is the taper going?

    Mirtazapine for me offers some vasoconstriction (mild) proportional to dose. It is subtle but if I forget a pill at night (I take 22.5 mg) then I will have rebound flushing the next day. On its own, I do not think it helped with my flushing. I guess it was like clonidine a bit for me.

    I did try tapering down to 15 mg (no real reason) and could not stand the brain fog. I don't think that affected my face.

    I too think mirtazapine is a weak antidepressant. SNRI's / SSRI's let me function emotionally and for me are much stronger. Not sure how wellbutrin compares, I'd be curious

  4. #4
    Senior Member
    Join Date
    Aug 2010
    Posts
    866

    Default

    Quote Originally Posted by Chai View Post
    I have been on 22.5 mg of mirtazapine (started at 15 and increased due to depression) for around 4-5 months. It doesn’t seem to help my depression or flushing and I have gained weight on it. I would like to come off, but even trying to go down 1/4 of a pill for a week or more, I start to get more red. My question is, do you think this is just some effect of coming off the med or does it mean it is helping a little with the redness? Has anyone had it get a little more red as you came off, but then go back to “normal”?
    One option is to move to a medicine that may help the flushing and redness more - then the redness is unlikely to increase as you come off it (that is what I did). There is a more common problem with mirtazapine, however, of coming off the drug (i.e. whatever reason you take it for, since most people don't take it for rosacea). You may get itching, anxiety, strange dreams etc as you go down to a very low dose and try to come off it completely - so for this reason it is often necessary to come off it very slowly as I think you have been doing. Even taking 7.5mg every other day towards the end can help avoid this issue. I think I may have even split the 15mg into four pieces just as I was about to finish it. Taking very tiny amounts can ease the withdrawal from it in the last few weeks.

  5. #5
    Member
    Join Date
    Jun 2019
    Posts
    46
    Country: United States

    Default

    Quote Originally Posted by antwantsclear View Post
    One option is to move to a medicine that may help the flushing and redness more - then the redness is unlikely to increase as you come off it (that is what I did). There is a more common problem with mirtazapine, however, of coming off the drug (i.e. whatever reason you take it for, since most people don't take it for rosacea). You may get itching, anxiety, strange dreams etc as you go down to a very low dose and try to come off it completely - so for this reason it is often necessary to come off it very slowly as I think you have been doing. Even taking 7.5mg every other day towards the end can help avoid this issue. I think I may have even split the 15mg into four pieces just as I was about to finish it. Taking very tiny amounts can ease the withdrawal from it in the last few weeks.
    antwantsclear What med did you move to while coming off mirtazapine?

  6. #6
    Senior Member
    Join Date
    Aug 2010
    Posts
    866

    Default

    Quote Originally Posted by Jamoverton View Post
    antwantsclear What med did you move to while coming off mirtazapine?
    Hydroxychloroquine

  7. #7
    Senior Member
    Join Date
    Jul 2018
    Posts
    128

    Default

    Quote Originally Posted by Jamoverton View Post
    antwantsclear What med did you move to while coming off mirtazapine?
    I am tapering and my psychiatrist gave me a VERY low liquid Prozac I’m taking st the same time and I’m seeing less of redness during the taper. I can’t wait to be off the mirtazapine

Similar Threads

  1. Azultro Coming Soon!
    By Mirvaso in forum Prescription medications
    Replies: 4
    Last Post: 29th December 2016, 03:46 AM
  2. Winter is Coming....... ;)
    By Vice in forum General rosacea questions
    Replies: 11
    Last Post: 26th July 2016, 04:23 PM
  3. Coming off atenolol?
    By Judworth in forum Prescription medications
    Replies: 12
    Last Post: 26th September 2012, 09:40 AM
  4. Help!! More bumps are coming!!
    By Russie in forum General rosacea questions
    Replies: 9
    Last Post: 12th December 2010, 08:04 PM
  5. Help!! More bumps are coming!!
    By Russie in forum Prescription medications
    Replies: 0
    Last Post: 8th December 2010, 12:33 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •